Florida, 2008

Hail and Damaging Winds in Florida, August 28, 2008

August 28, 2008 · NWS JAX · 3 events in 3 counties and zones

A broad mean layer trough was over the southeast region with a ridge axis across central Florida. An active southwest flow regime tracked the west coast sea breeze inland during the afternoon where it merged with the east coast in the late afternoon and early evening across eastern Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A broad mean layer trough was over the southeast region with a ridge axis across central Florida. An active southwest flow regime tracked the west coast sea breeze inland during the afternoon where it merged with the east coast in the late afternoon and early evening across eastern Florida. High instability and a passing upper level short wave enhanced a few severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 28, 1:03 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 28, 1:03 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
203 PM EDT THU AUG 28 2008

.SHORT TERM...A MEAN LAYER TROF EXTENDS FROM THE OHIO VALLEY INTO
THE NE GULF OF MEXICO WHILE A RIDGE IS SOUTH OF THE AREA. THIS
PATTERN BEGINS TO WEAKEN FRIDAY AS A RIDGE BUILDS IN FROM THE
WESTERN ATLANTIC LATE IN THE DAY. DRIER AND MORE STABLE AIR MASS
WILL MOVE INTO THE REGION FROM THE NW FRIDAY AND WILL KEEP A N-S
POP DISTRIBUTION WITH BEST CHANCES OVER INLAND NE FL FROM
SEABREEZE COLLISIONS. THE NAM IS EVEN DRIER ON SATURDAY WITH PWATS
DROPPING TO 1.5 INCHES...BUT THE GFS KEEPS PWATS AROUND 1.8 INCHES
AND THAT SEEMS MORE REASONABLE. THE SYNOPTIC FLOW WILL SHIFT TO
SOUTHEASTERLY FRIDAY THEN EASTERLY OVER THE WEEKEND AS THE RIDGE
DRIFTS NORTHWARD. WITH THE ONSHORE FLOW THE BEST CHANCES FOR
PRECIP SAT-SUN WILL BE ALONG THE I-75 CORRIDOR...BUT STILL ONLY A
20-30% CHANCE FOR SATURDAY. DEEP MOISTURE WILL FILTER INTO THE
AREA FROM THE SOUTH SUNDAY AND POPS WILL INCREASE TO AT LEAST 40%
AND MAY BE RAISED DEPENDING ON HOW CLOSE GUSTAV IS TO THE STATE.

.LONG TERM (SUN-THU)...FORECAST IS PREDICATED ON THE PATH GUSTAV
TAKES OVER THE GULF OF MEXICO AND HANNA IN THE ATLANTIC. HIGH
PRESSURE WILL BUILD OVER THE GREAT LAKES AND PUSH SOUTHWARD ALONG
THE ERN SEABOARD RESULTING IN AN ONSHORE FLOW DURING THE WEEK.
DRIER AIR AND LOWER THAN NORMAL POPS ARE EXPECTED AS THE MID/UPR
HIGH DRIFTS BUILDS OVER THE MID ATLANTIC TUE-THU. ALSO...A
TIGHTENING PRESSURE GRADIENT COULD RESULT IN BREEZY CONDITIONS
NEAR THE EAST COAST BY MID WEEK.

&&

.AVIATION...MODEL GUIDANCE IN AGREEMENT IN SHOWING A LATE
DEVELOPING SEABREEZE ALONG THE EAST COAST WHICH SHOULD CREATE
ENOUGH OF A CONVERGENCE BOUNDARY TO PRODUCE LOW END SCATTERED
COVERAGE OF SHRA/TSRA. COVERAGE STILL LOOKS LIMITED ENOUGH TO
WARRANT CONTINUED VCTS ADVERTISEMENT WITH THE 18Z PACKAGE. MOST
SITES SAW SOME MVFR FOG LAST NIGHT AND SIMILAR CONDITIONS SHOULD
YIELD SIMILAR RESULTS TONIGHT.

&&

.MARINE...RATHER TRANQUIL CONDITIONS EXPECTED FOR THE NEXT SEVERAL
DAYS AS LIGHT WESTERLY FLOW WILL TRANSITION TO EASTERLY WITH THE
PASSAGE OF THE SEABREEZE ON FRIDAY. RIDGE BUILDS IN TO THE NORTH
AS GUSTAV PASSES WELL TO THE SOUTHWEST...INCREASING THE EASTERLY
FLOW ACROSS THE AREA. CONDITIONS WILL REMAIN BELOW ANY FLAG
CRITERIA. SWELLS COULD INCREASE TO 4 TO 6 FEET BY THE END OF THE
PERIOD DEPENDING ON THE FATE OF HANNA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  93  69  94 /  10  30  20  30
SSI  74  89  75  88 /  20  20  10  20
JAX  72  91  73  92 /  20  30  10  30
SGJ  74  89  75  88 /  30  30  10  20
GNV  71  92  71  92 /  20  40  20  30
OCF  71  92  72  93 /  20  40  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/JD/ACS/MM
Hazardous weather outlook, Aug 28, 9:00 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT THU AUG 28 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1000 AM EDT THU AUG 28 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...RIVER FLOOD WARNINGS IN EFFECT FOR PORTIONS OF NORTHEAST
FLORIDA...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

RIVER FLOOD WARNINGS CONTINUE FOR THE SAINT MARYS RIVER AND THE
SANTA FE RIVER IN NORTHEAST FLORIDA. REFER TO LOCAL FLOOD WARNING
PRODUCTS FOR DETAILS.

A LINGERING TROUGH OF LOW PRESSURE OVER THE AREA WILL HELP PRODUCE
SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING. THE
STORMS ALONG THE COAST MAY LINGER INTO THE EVENING. THE MAIN
CONCERNS WILL FREQUENT CLOUD TO GROUND LIGHTNING...STRONG AND GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL. THE GROUNDS ARE ALREADY
SATURATED AND ANY ADDITIONAL RAINFALL WILL CAUSE FLOODING.

AN EASTERLY GROUNDSWELL WILL RESULT IN A MODERATE RISK OF RIP
CURRENTS AT AREA BEACHES. REFER TO THE SURF ZONE FORECAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH GUSTY
WINDS IN STRONG THUNDERSTORMS MAINLY INLAND AREAS DURING THE
AFTERNOON AND EVENING HOURS. THERE WILL BE AN ELEVATED RISK OF RIP
CURRENTS ALONG THE COAST DUE TO AN ONSHORE FLOW AND PERSISTENT
GROUNDSWELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/MKT

In the hours before

Special weather statement, Aug 28, 3:43 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT THU AUG 28 2008

FLZ025-282130-
DUVAL-
443 PM EDT THU AUG 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL DUVAL
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ORTEGA...OR 6 MILES SOUTHWEST OF
DOWNTOWN JACKSONVILLE...MOVING EAST AT 7 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NORMANDY...ORTEGA...
RIVERSIDE...SAN MARCO...DOWNTOWN JACKSONVILLE AND TALLYRAND THROUGH
530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP
TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Aug 28, 3:59 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT THU AUG 28 2008

FLZ033-282130-
ST. JOHNS-
459 PM EDT THU AUG 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ST. JOHNS
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF DURBIN...OR 8 MILES
WEST OF GUANA RIVER STATE PARK...MOVING SOUTHEAST AT 6 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DURBIN AND SOUTH
PONTE VEDRA BEACH THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Aug 28, 4:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT THU AUG 28 2008

FLZ040-282145-
MARION-
500 PM EDT THU AUG 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 545 PM EDT...

AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES EAST OF RAINBOW LAKES
ESTATES...WITH LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL
CONTINUE TO AFFECT RURAL AREAS AROUND THROUGH 545 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Aug 28, 4:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT THU AUG 28 2008

FLZ033-282145-
ST. JOHNS-
504 PM EDT THU AUG 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ST. JOHNS
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 545 PM EDT...

AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES NORTHEAST OF HASTINGS...WITH
LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL CONTINUE TO AFFECT
MAINLY RURAL AREAS THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Aug 28, 4:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT THU AUG 28 2008

FLZ033-282200-
ST. JOHNS-
504 PM EDT THU AUG 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN ST.
JOHNS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 600 PM EDT...

AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF ELKTON...OR 9 MILES
NORTH OF HASTINGS...MOVING SOUTHEAST AT 7 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BAKERSVILLE...SAINT
AUGUSTINE SOUTH...ELKTON...SAINT AUGUSTINE SHORES...SPUDS...HASTINGS
AND DUPONT CENTER THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Aug 28, 4:33 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 PM EDT THU AUG 28 2008

FLZ040-282215-
MARION-
533 PM EDT THU AUG 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 615 PM EDT...

AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OCALA...MOVING EAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCALA THROUGH 615
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE

The radar

The Jacksonville radar (KJAX), 86 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, St. Johns

When
August 28, 4:45 PM EST
Where
St. Johns County, 1.93 mi ENE of Hastings
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
29.730, -81.490

Penny size hail was observed near Armstrong.

Thunderstorm Wind, Putnam

When
August 28, 6:15 PM EST
Where
Putnam County, 2.5 mi WSW of Fruitland
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.410, -81.690

Trees were blown down on power lines near Salt Springs.

Thunderstorm Wind, Marion

When
August 28, 7:00 PM EST
Where
Marion County, 12.95 mi SSE of Salt Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.170, -81.670

Trees were blown down on power lines in Astor Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122182, 122183, 122184.